Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

St. John's Wort And Aids

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

St. John's Wort (Hypericin)

What Is St. John's Wort? What Are the Benefits of St. John's Wort? Why Do People With HIV Use St. John's Wort? How Is St. John's Wort Used? What Are the Side Effects? How Does It Interact With Other Therapies? The Bottom Line What Is St. John's Wort? St. John's Wort is a flowering plant. ("Wort" is an old English word for an herb or plant.) It grows in many parts of the world. Its scientific name is hypericum perforatum. All of the...
Ask the Experts

St. John's Wort and many of my meds!

Six days ago, I started taking anti-depression pills that I purchased at a health food store--along with all of my HIV meds. These new pills contain St. John's Wort; and today, on day six, I have started shivering, and itching all over,...
Benjamin Young, M.D., Ph.D.

Response from Benjamin Young, M.D., Ph.D.

Rocky Mountain CARES
Hello and thanks for your post.I would continue to take your HIV medications as previous, but stopp the St. John's wort supplement.Benadryl (diphenhydramine) is ok to take to help with the itching; but I'd contact your doctor at your next... Read more »

Re: St Johns Wort with Wellbutrin

I thought St. John's Wort wasn't good to take with HIV medicine. ...
Andrew T. Pavia, M.D.

Response from Andrew T. Pavia, M.D.

University of Utah, School of Medicine
You are correct. There is an interaction that has been studied between St. John's Wort and Crixivan, which results in marked lowering of Crixivan levels. I have not seen specific studies, but it is likely that other drugs affected would include... Read more »

St.John's wort and Sustiva

I was diagnosed 16 years ago with HIV. Blood work done on January 8, 2014 showed T Cells at 13 and viral load at 140,000. So my doctor started me on Atripla on January 15. Blood work done on march 15 showed T Cells at 108 and viral load at 60. Good....
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
It is not common to experience severe liver problems from Sustiva so looking for other explanation is warranted. Switching to an alternative drug (such as an integrase inhibitor instead of the efavirenz) might be preferable to stopping treatment in... Read more »

st johns wort

Can i take SJW with Buspar?...
Ewald Horwath, M.D.

Response from Ewald Horwath, M.D.

University of Miami School of Medicine
St Johns Wort should not be a problem combined with BuSpar.However, St Johns Wort causes very significant interactions with many antiretroviral drugs. It induces the metabolism of several protease inhibitors and other ARTs, and can lead to lower... Read more »
Connect With Others

taking st. john's wort?

Posted by Anonymous
I am working on a cover story for US News and World Report about dietary supplements. There have been some findings that taking St. John's Wort can interfere with the effectiveness of protease inhibitors. If this has happened to you or you know of... Read more »

Yes, another oral worry wort!

Posted by Anonymous, 2 Replies
About 3 years ago, I was the insertive partner in fellatio. I do not know the HIV status of the guy that "performed". In fact, I had never met him in my life. (stupid, I know) However, after this incident, I came down with the worst sore throat... Read more »

john hopkins

Posted by Anonymous, 1 Reply
does anyone know the web address 4 the john hopkins hiv/aids site? thanx


Read more »

FOR KEVIN:RE JOHNS POST

Posted by Anonymous, 1 Reply
HELLO TO EVERY POOR SOUL WHOM IS WORRIED ABOUT HIV/AIDS INFECTION.As im no hiv/aids expert,all i can do is tell you the truth about myself.ive always been looking for(14months) for the 100%sure test that i was neg.ive spent thousands of pounds,that... Read more »